Epilepsy Home > Lamictal Rash
Not all rashes with Lamictal are dangerous; however, sometimes the drug can cause a more serious rash. In studies, about 0.8 percent of children (and up to 0.3 percent of adults) taking the drug experienced a rash that was severe enough to require hospitalization. The best way to prevent a life-threatening rash is to follow your healthcare provider's dosing instructions and report any rash immediately.
Can Lamictal Cause a Rash?Lamictal® (lamotrigine) is a prescription medication used to treat epilepsy and bipolar disorder (also known as manic depression). In rare cases, Lamictal can cause life-threatening skin rashes.
Life-Threatening Rashes With LamictalYou may be wondering how a skin rash can be life-threatening. While most rashes are merely bothersome, some can be dangerous. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare types of rashes that can be fatal. They can cause large sections of the skin to die, which can lead to disfigurement or dangerous infections. As many as 40 percent of people with toxic epidermal necrolysis (which is more severe than Stevens-Johnson syndrome) will die as a result of the condition.
Stevens-Johnson syndrome and toxic epidermal necrolysis are most often caused by medications, including Lamictal.
How Common Is a Dangerous Lamictal Rash?In studies of Lamictal in children, 16 out of 1,983 children (about 0.8 percent) experienced a rash that was severe enough to require hospitalization. One of these children died as a result of the rash. Children taking Lamictal with divalproex (Depakote®, Depakote ER®) or valproic acid (Depakene®) were at a higher risk, with about 1.2 percent of these children experiencing a dangerous rash.
In adults, a dangerous Lamictal rash seems to be a little less common. Up to 0.3 percent of adults taking the drug developed a rash that required hospitalization. The rashes were less common in people taking it for bipolar disorder and were more likely in people taking Lamictal for epilepsy. Just like with children, combining Lamictal with divalproex (Depakote, Depakote ER) or valproic acid (Depakene) increased the risk of serious rashes (up to 1 percent).